Puerto Rico, 2018

Flood and Heavy Rain in Puerto Rico, August 30, 2018

August 30, 2018 · NWS SJU · 2 events in 2 counties and zones

Strong tropical wave combined with an upper-level low to create strong shower and thunderstorm activity across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Strong tropical wave combined with an upper-level low to create strong shower and thunderstorm activity across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 30, 10:57 AM AST, 3 hours 33 minutes earlier.

Area forecast discussion, Aug 30, 10:57 AM AST, 3 hours 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Juan PR
1057 AM AST Thu Aug 30 2018

.UPDATE...Showers and thunderstorms continue to be active. Showers
are moving rapidly toward the west northwest at about 20 knots.
Although this alone has not yet been enough to create flooding,
other cells are following in the same path and increasing the
amount of rain that falls in any particular area. We are currently
watching for localized urban and small stream flooding and have
issued a few advisories are already, specifically for Saint
Thomas/Saint John and for Vega Alta to Catano. More are expected
as conditions develop. Flow at lower levels turns more
southeasterly overnight and Friday, but moisture will remain high
until at least Friday afternoon. Hence the next 24-36 hours will
continue to be wet. No changes to grids since recent changes.

&&

.AVIATION...TSRA across the area are moving WNW at 20 kt and
locally VLIFR conds have been observed and will continue across
PR/USVI. Expect mtn obscurations with gusts of 35-40 kt in a few
areas. Conds will imprv aft 30/22Z, but lcl MVFR/IFR will cont byd
31/04Z--mainly ern PR.

&&

.MARINE...Frequent lightning continue in showers and thunderstorms
across the area. Seas are choppy and may exceed 8 feet in local
areas. Ponce and Aguadilla reported winds with gusts in the range
of 28-34 knots. Conds will gradually improve beginning tonight,
but thunderstorms are likely again Friday.

&&

.PREV DISCUSSION... /issued 715 AM AST Thu Aug 30 2018/

UPDATE...Showers and thunderstorms active over the Caribbean and
over the waters east of Puerto Rico around the U.S. Virgin
Islands. Rainfall amounts heavy, but moving rapidly. Winds on
doppler radar have been clocked at up to 40 knots from the east at
14 Kft. Some may reach the surface. Have updated zones for winds
and additional information regarding rain certainty.

AVIATION...As below with mtn obscurations.

MARINE...Areas of the Caribbean will be very active electrically,
mariners will want to be cautious. Gale force gusts are likely in
many areas.

PREV DISCUSSION... /issued 515 AM AST Thu Aug 30 2018/

SYNOPSIS...A TUTT aloft and tropical wave moving across the area
will continue to enhance convective development today through
Friday afternoon. Once the TUTT lifts northward, a short wave
ridge will build from the east, leading to a more seasonal weather pattern
of overnight streaming showers and diurnal convection to the
local islands. Then, another tropical wave is forecast to move
across the area on Monday into Tuesday, enhancing once again showers
and thunderstorms development across the local area.

SHORT TERM...Today through Saturday...

Today and Friday are expected to be an active with numerous showers
and several thunderstorms across the local forecast area as a
tropical wave moves in and interacts with an upper level trough. For
today, the local waters and eastern Puerto Rico seem to be the
preferred locations for active weather by the WRF high resolution
model, interior and western Puerto Rico may experience the better
shower and thunderstorm activity on Friday. Out of today and Friday,
Friday may be the more active day, and depending on how much it
rains today, Friday's rainfall could have a significant impact on
the flood potential as well as risk of mudslides in areas of steep
terrain.

There is considerable discrepancy amongst the high resolution
models, especially between the NMM and ARW vs the WRF model. The NMM
and ARW have very little activity over PR today and the WRF is very
bullish. We decided to go with the WRF because the other 2 models
were not initializing well, and they didn't show the thunderstorms
that are currently in the local waters.

Saturday looks much drier as the tropical wave moves away from the
area and the upper trough lifts. There is also a decrease in
moisture. Any shower and thunderstorm development on Saturday should
be locally induced in the afternoon across western Puerto Rico.

LONG TERM...Sunday through Thursday...

A short wave ridge will continue to build from the east over the
local area during the weekend, resulting in less favorable upper
level dynamics over the forecast area. However, surface easterly
trade winds will continue to transport patches of low level
moisture into the area, promoting overnight and early morning
showers streaming across the local waters into portions of the
Virgin Islands and eastern Puerto Rico, followed by diurnal
convection over portions of the interior and western Puerto Rico
in the afternoon. As surface winds become more northeasterly on
Sunday, convection should be focused over the southwestern
quadrant of the island.

Another surge of moisture is expected early next week as a
tropical wave moves across the local area on Monday into Tuesday.
The increasing instability and moisture will help aid in the
development of showers and thunderstorms through at least late
Tuesday night. As the wave moves westward and away from the local
islands, a somewhat drier air mass will invade the local area on
Wednesday and Thursday. Despite that, model guidance suggests
that an upper level low and associated trough will expand west-
southwestward over the western Atlantic Ocean and place itself to
the northwest of the region during the second part of next week.
Although this could bring favorable upper level dynamics across
the region, there is a low confidence level since this takes place
far in the forecast period.

AVIATION...SHRA/TSRA expected today across the local area will
cause at least VCSH/VCTS across the local terminals for the next 24
hours. TSRA is expected to affect some of the terminals, especially
TJSJ. However, given considerable uncertainty on exact location,
timing, and intensity of the TSRA, no TEMPO groups were written on
TAF, but rest assured that active weather is expected today. Winds
will be from the east today at 10 to 15 knots and gusty, especially
near SHRA/TSRA.

MARINE...A small craft advisory is in effect for the offshore
Atlantic waters through 8 AM AST this morning due to wind driven seas
up to 7 feet resulting from the passage of a tropical wave.
Elsewhere, small craft operators are urged to exercise caution due
to seas up to 6 feet and east winds up to 20 knots with higher
gusts. There is a moderate risk of rip currents for most of the
east, north and southern beaches of the islands.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  87  76  85  77 / 100  70  70  20
STT  88  79  89  79 /  70  60  40  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...Small Craft Advisory until 2 PM AST this afternoon for Atlantic
     Waters of Puerto Rico and USVI from 10 NM to 19.5N.

&&

SHORT TERM...WS
LONG TERM....OM
Hazardous weather outlook, Aug 30, 5:38 AM AST, 8 hours 52 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
527 AM AST jueves 30 de agosto de 2018

AMZ710>745-PRZ001>013-310930-
San Juan y Vecindad-Noreste-Sureste-Este Interior- Norte Central-
Interior Central-Ponce y Vecindad-Noroeste- Oeste Interior-Mayaguez
y Vecindad-Suroeste-Culebra-Vieques-Aguas cercanas y lejanas a la
costa del Atlantico y Caribe-
527 AM AST jueves 30 de agosto de 2018

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Se esperan tronadas con lluvia fuerte y vientos en
rafaga breves hoy a traves de las islas locales, especialmente a
traves del este de Puerto Rico a medida que una onda tropical se
mueva sobre el area.

.Inundaciones...Lluvias fuertes pudieran resultar en inundaciones
urbanas y de riachuelos.

.Vientos...Se esperan vientos sostenidos sobre 20 mph a traves
de las aguas locales.

.Oleaje...Se espera oleaje de hasta 7 pies a traves de las aguas mar
afuera del Atlantico hasta las 8 AM AST de hoy. Oleaje picado de
hasta 6 pies en el resto del area.

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para las playas del norte, sureste y suroeste de Puerto
Rico, al igual que para playas de Vieques y Culebra.

.Dias dos a siete...viernes a miercoles

Se espera que los aguaceros y tronadas asociadas a una onda tropical
continuen hasta el viernes. Se espera lluvia fuerte e inundaciones
el viernes.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar vientos
fuertes, inundaciones y corrientes marinas al Servicio Nacional de
Meteorologia en San Juan.

AMZ715-725-VIZ001-002-310930-
San Tomas, San John e Islas Adyacentes-
Santa Cruz- Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
527 AM AST jueves 30 de agosto de 2018

Esta perspectiva sobre las condiciones del tiempo peligrosas es para
las Islas Virgenes Americanas y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Tronadas...Tronadas con lluvia fuerte y rafagas de viento breves
son posibles alrededor de las islas hoy. Algunas de ellas pudieran
afectar tierra.

.Inundaciones...Lluvias fuertes pudieran resultar en inundaciones de
carreteras y de riachuelos.

.Vientos...Se esperan vientos sostenidos sobre 20 mph a traves de
porciones de las aguas locales.

.Oleaje...Se espera oleaje vigorosos de hasta 7 pies a traves de las
aguas mar afuera del Atlantico hasta las 8 AM AST hoy. Oleaje picado
de hasta 6 pies para el resto del area.

.Dias dos a siete...viernes a miercoles

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar vientos
fuertes, inundaciones y corrientes marinas al Servicio Nacional de
Meteorologia en San Juan.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar inundaciones
y corrientes marinas al Servicio Nacional de Meteorologia en San
Juan.

In the hours before

Special weather statement, Aug 30, 10:25 AM AST, 4 hours 5 minutes before
Special Weather Statement
National Weather Service San Juan PR
1025 AM AST THU AUG 30 2018

PRZ003-007-301500-
Ponce and Vicinity-Southeast-
1025 AM AST THU AUG 30 2018

...A LINE OF STRONG THUNDERSTORMS APPROACHING THE SOUTH AND
SOUTHEAST COAST OF PUERTO RICO...

At 1021 AM AST, radar indicated strong thunderstorms moving inland
over the south and southeast coast of Puerto Rico. This line of
thunderstorms was moving northwest at 20 mph. Torrential rainfall,
frequent lightning and winds gusts in excess of 35 mph are possible
with these storms.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1797 6654 1804 6645 1802 6633 1808 6621
      1804 6613 1809 6613 1808 6601 1813 6591
      1806 6582 1797 6592 1794 6624 1791 6623
      1798 6632 1794 6645 1792 6645 1799 6647
      1797 6653 1788 6653
TIME...MOT...LOC 1421Z 113DEG 17KT 1798 6585 1791 6611 1780 6627

er
Special weather statement, Aug 30, 10:34 AM AST, 3 hours 56 minutes before
Comunicado Especial de las Condiciones del Tiempo
1025 AM AST jueves 30 de agosto de 2018

PRZ003-007-301500-
Ponce y Vecindad-Sureste
1025 AM AST jueves 30 de agosto de 2018

...UNA LINEA DE TRONADAS FUERTES ACERCANDOSE A LA COSTA SUR
Y SURESTE DE PUERTO RICO...

A las 10:21 AM AST, el radar indico tronadas fuertes moviendose
tierra adentro sobre las costas sur y sureste de Puerto Rico. Esta
linea de troandas se esta moviendo hacia el noroeste a 20 mph. Lluvia
torrencial, relampagos frecuentes y vientos en rafaga en exceso a 35
mph son posibles con esta tronada.

Lluvias torrenciales estan ocurriendo con esta tronada, y pudieran
causar inundaciones localizadas. No maneje su vehiculo en carreteras
inundadas.

Rayos de nube a tierra frecuentes estan ocurriendo con esta
tronada. Los rayos pueden caer a 10 millas de una tronadas. Busque
refugio dentro de un edificio o vehiculo.

ER/ERG
Special weather statement, Aug 30, 10:55 AM AST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service San Juan PR
1055 AM AST THU AUG 30 2018

PRZ007-301545-
Ponce and Vicinity-
1055 AM AST THU AUG 30 2018

...A STRONG THUNDERSTORM AFFECTING THE SOUTH CENTRAL
MUNICIPALITIES...

At 1053 AM AST, a strong thunderstorm was located over Ponce, moving
west at 20 mph. This storm is producing torrential rainfall,
frequent lightning and winds in excess of 35 mph as it passes by.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1796 6686 1814 6692 1815 6680 1811 6673
      1813 6672 1813 6668 1815 6667 1816 6657
      1812 6653 1808 6652 1810 6650 1805 6644
      1797 6654 1796 6662 1797 6661 1799 6674
      1798 6674 1801 6677 1800 6680 1795 6683
TIME...MOT...LOC 1453Z 093DEG 18KT 1801 6662

ER
Special weather statement, Aug 30, 11:02 AM AST, 3 hours 28 minutes before
Comunicado Especial de las Condiciones del Tiempo
1055 AM AST jueves 30 de agosto de 2018

PRZ007-301545-
Ponce y Vecindad-
1055 AM AST jueves 30 de agosto de 2018

...UNA TRONADA FUERTE AFECTANDO LOS MUNICIPIOS DEL SUR CENTRAL...

A las 10:53 AM AST, una tronada fuerte estaba localizada sobre Ponce,
moviendose hacia el oeste a 20 mph. Esta tronada esta produciendo
lluvias torrenciales, relampagos frecuentes y vientos en exceso a
35 mph.

Lluvias torrenciales estan ocurriendo con esta tronada, y pudieran
causar inundaciones localizadas. No maneje su vehiculo en carreteras
inundadas.

Rayos de nube a tierra frecuentes estan ocurriendo con esta
tronada. Los rayos pueden caer a 10 millas de una tronadas. Busque
refugio dentro de un edificio o vehiculo.

ER/ERG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood, 1 heavy rain. Local standard time, as filed.

Flood, Maunabo

When
August 30, 2:30 PM AST to 4:15 PM AST
Where
Maunabo County, 5.51 mi SW of Yabucoa to 5.89 mi SW of Yabucoa
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.013, -65.929

A bridge in Barrio Tumbao was flooded due to high water levels from Rio Manuabo.

Heavy Rain, Cayey

When
August 30, 3:29 PM AST to 4:15 PM AST
Where
Cayey County, 4.87 mi WNW of Cayey to 4.62 mi WNW of Cayey
Reported by
Emergency Manager
Coordinates
18.136, -66.194

Mudslide reported along road PR 14 near KM 61.8.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2018Every state in 2018This day in weather historyWarnings in Puerto Rico, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783414, 783415.